Alert archive / Tennessee / Flash Flood Watches in 2021

Flash Flood Watch 8, NWS Morristown, TN

August 16, 202122 counties in Tennessee; Cherokee County, Clay County, North Carolina; 7 counties in Virginia

NWS Morristown, TN issued this flash flood watch at Aug 16, 2021, 2:38 PM EDT for 22 counties in Tennessee; Cherokee County, Clay County, North Carolina; 7 counties in Virginia. It took effect at Aug 17, 2021, 8:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2021, 2:38 PM EDT (18:38 UTC)
In effect from
Aug 17, 2021, 8:00 AM EDT
Expired
Aug 17, 2021, 11:27 PM EDT
In force
15 hr
Issued by
NWS Morristown, TN
Flood severity
None
All 31 counties

Cherokee County, NC, Clay County, NC, Blount County, TN, Bradley County, TN, Carter County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 14 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WGUS64 KMRX 161838
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
238 PM EDT Mon Aug 16 2021

NCZ060-061-TNZ038>047-068>074-085>087-098>102-170400-
/O.CAN.KMRX.FA.A.0002.210817T1200Z-210818T1200Z/
/O.NEW.KMRX.FF.A.0008.210817T1200Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Grainger-Hamblen-Northwest Cocke-Cocke Smoky
Mountains-Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Loudon-Knox-Jefferson-Northwest
Blount-Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-
Including the cities of White Pine, Russellville, Sweetwater,
Bybee, Knoxville, Bullet Creek, Gatlinburg, Topton, Reliance,
Dentville, Morristown, Conasauga, Strawberry Plains, Shooting
Creek, South Pittsburg, Monteagle, Loudon, Elizabethton, Cedar
Creek, Cades Cove, Chestnut Hill, Johnson City, Harrisburg,
Bearden, Murphy, Sevierville, Greeneville, Bean Station, Unaka,
Hartford, Andrews, Tasso, Athens, Alpha, Tusquitee, Elkmont,
Citico, Archville, Chattanooga, Pigeon Forge, Maryville, Powells
Crossroads, McMahan, Clear Water, Alcoa, Benton, Lake Forest,
Erwin, Jefferson City, Kodak, Parksville, Newport, Haletown
(Guild), Unicoi, Whitwell, Happy Valley, Etowah, Marble, Lenoir
City, Hampton, Coker Creek, Turtletown, Limestone Cove,
Brasstown, Dandridge, Big Frog Mountain, Seymour, Cleveland,
Hiawasse Dam, Jasper, Violet, Ducktown, Hayesville, Martin
Springs, and Madisonville
238 PM EDT Mon Aug 16 2021 /138 PM CDT Mon Aug 16 2021/

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH 
WEDNESDAY MORNING...
...FLOOD WATCH IS CANCELLED...

The Flood Watch for Portions of southwest North Carolina, including 
the following areas, Cherokee and Clay. Portions of east Tennessee, 
including the following areas, Blount Smoky Mountains, Bradley, 
Cocke Smoky Mountains, East Polk, Grainger, Hamblen, Hamilton, 
Jefferson, Knox, Loudon, Marion, McMinn, North Sevier, Northwest 
Blount, Northwest Carter, Northwest Cocke, Northwest Greene, 
Northwest Monroe, Sevier Smoky Mountains, Southeast Carter, 
Southeast Greene, Southeast Monroe, Unicoi, Washington and West 
Polk. has been cancelled.

The Flood Watch has been replaced with a Flash Flood Watch.

The National Weather Service in Morristown has issued a

* Flash Flood Watch for Portions of southwest North Carolina, 
  including the following areas, Cherokee and Clay. Portions of east 
  Tennessee, including the following areas, Blount Smoky Mountains, 
  Bradley, Cocke Smoky Mountains, East Polk, Grainger, Hamblen, 
  Hamilton, Jefferson, Knox, Loudon, Marion, McMinn, North Sevier, 
  Northwest Blount, Northwest Carter, Northwest Cocke, Northwest 
  Greene, Northwest Monroe, Sevier Smoky Mountains, Southeast 
  Carter, Southeast Greene, Southeast Monroe, Unicoi, Washington and 
  West Polk.

* From Tuesday morning through Wednesday morning.

* Heavy rains associated with the remnants of Tropical Storm Fred 
  are expected to lift north through the southern Appalachians and 
  portions of the Tennessee valley Tuesday and Tuesday night. Storm 
  total rainfall amounts of 2 to 3 inches are expected in the 
  Tennessee valley. In the higher terrain of western North Carolina 
  and the east Tennessee mountains, amounts of 3 to 4 inches are 
  expected, with locally higher amounts possible. Flash flooding is 
  expected to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

CD
6 follow-up statements
410 
WGUS64 KMRX 170405
FFAMRX

Flood Watch
National Weather Service Morristown TN
1205 AM EDT Tue Aug 17 2021

NCZ060-061-TNZ038>047-068>074-085>087-098>102-171300-
/O.CON.KMRX.FF.A.0008.210817T1200Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Grainger-Hamblen-Northwest Cocke-Cocke Smoky
Mountains-Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Loudon-Knox-Jefferson-Northwest
Blount-Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-
Including the cities of White Pine, Russellville, Sweetwater,
Bybee, Knoxville, Bullet Creek, Gatlinburg, Topton, Reliance,
Dentville, Morristown, Conasauga, Strawberry Plains, Shooting
Creek, South Pittsburg, Monteagle, Loudon, Elizabethton, Cedar
Creek, Cades Cove, Chestnut Hill, Johnson City, Harrisburg,
Bearden, Murphy, Sevierville, Greeneville, Bean Station, Unaka,
Hartford, Andrews, Tasso, Athens, Alpha, Tusquitee, Elkmont,
Citico, Archville, Chattanooga, Pigeon Forge, Maryville, Powells
Crossroads, McMahan, Clear Water, Alcoa, Benton, Lake Forest,
Erwin, Jefferson City, Kodak, Parksville, Newport, Haletown
(Guild), Unicoi, Whitwell, Happy Valley, Etowah, Marble, Lenoir
City, Hampton, Coker Creek, Turtletown, Limestone Cove,
Brasstown, Dandridge, Big Frog Mountain, Seymour, Cleveland,
Hiawasse Dam, Jasper, Violet, Ducktown, Hayesville, Martin
Springs, and Madisonville
1205 AM EDT Tue Aug 17 2021 /1105 PM CDT Mon Aug 16 2021/

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT /7 AM CDT/ THIS 
MORNING THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of southwest North Carolina, including the following 
  areas, Cherokee and Clay. Portions of east Tennessee, including 
  the following areas, Blount Smoky Mountains, Bradley, Cocke Smoky 
  Mountains, East Polk, Grainger, Hamblen, Hamilton, Jefferson, 
  Knox, Loudon, Marion, McMinn, North Sevier, Northwest Blount, 
  Northwest Carter, Northwest Cocke, Northwest Greene, Northwest 
  Monroe, Sevier Smoky Mountains, Southeast Carter, Southeast 
  Greene, Southeast Monroe, Unicoi, Washington and West Polk.

* From 8 AM EDT /7 AM CDT/ this morning through Wednesday morning.

* Heavy rains associated with the remnants of Tropical Storm Fred 
  are expected to lift north through the southern Appalachians and 
  portions of the Tennessee valley Tuesday and Tuesday night. Storm 
  total rainfall amounts of 2 to 3 inches are expected in the 
  Tennessee valley. In the higher terrain of western North Carolina 
  and the east Tennessee mountains, amounts of 3 to 4 inches are 
  expected, with locally higher amounts possible. Flash flooding is 
  expected to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$
119 
WGUS64 KMRX 170720
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
220 AM CDT Tue Aug 17 2021

.The remnants of Tropical Storm Fred will track across the Southern 
Appalachian region today and tonight. Heavy rain is expected to 
cause flash flooding and the potential for mudslides.

TNZ098-170830-
/O.CAN.KMRX.FF.A.0008.210817T1200Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-
Including the cities of Martin Springs, Powells Crossroads,
Jasper, Haletown (Guild), South Pittsburg, Monteagle, and
Whitwell
220 AM CDT Tue Aug 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Marion County has been cancelled.

The Flood Watch is cancelled.

$$

TNZ015>018-VAZ001-002-005-006-008-171530-
/O.EXA.KMRX.FF.A.0008.210817T1200Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock-Hawkins-Sullivan-Johnson-Lee-Wise-Scott-Russell-
Washington-
Including the cities of Bristol TN, Bristol VA, Big Stone Gap,
Lebanon, Evanston, Doeville, Pardee, Castlewood, Norton, Shady
Valley, Honaker, Hiltons, Mountain City, Mooresburg, Dye,
Treadway, Wise, Rosedale, Appalachia, Kyles Ford, Laurel
Bloomery, Abingdon, Rose Hill, Kingsport, Trade, Sneedville,
Neva, Benhams, South Holston Dam, Hansonville, and Coeburn
320 AM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH 
WEDNESDAY MORNING...

The National Weather Service in Morristown has expanded the

* Flash Flood Watch to include Portions of east Tennessee, including 
  the following areas, Hancock, Hawkins, Johnson and Sullivan. 
  Portions of southwest Virginia, including the following areas, 
  Lee, Russell, Scott, Washington and Wise.

* From 8 AM EDT this morning through Wednesday morning.

* Storm total rainfall amounts of 2 to 3 inches are expected in 
  southwest Virginia and northeast Tennessee, with locally higher 
  amounts possible in areas of higher terrain. Flash flooding is 
  expected to occur. Mudslides are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

NCZ060-061-TNZ038>047-068>074-085>087-099>102-171530-
/O.CON.KMRX.FF.A.0008.210817T1200Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Grainger-Hamblen-Northwest Cocke-Cocke Smoky
Mountains-Northwest Greene-Southeast Greene-Washington-Unicoi-
Northwest Carter-Southeast Carter-Loudon-Knox-Jefferson-Northwest
Blount-Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
McMinn-Northwest Monroe-Southeast Monroe-Hamilton-Bradley-West
Polk-East Polk-
Including the cities of White Pine, Russellville, Sweetwater,
Bybee, Knoxville, Bullet Creek, Gatlinburg, Topton, Reliance,
Dentville, Morristown, Conasauga, Strawberry Plains, Shooting
Creek, Loudon, Elizabethton, Cedar Creek, Cades Cove, Chestnut
Hill, Johnson City, Harrisburg, Bearden, Murphy, Sevierville,
Greeneville, Bean Station, Unaka, Hartford, Andrews, Tasso,
Athens, Alpha, Tusquitee, Elkmont, Citico, Chattanooga, Pigeon
Forge, Maryville, McMahan, Clear Water, Alcoa, Benton, Lake
Forest, Erwin, Jefferson City, Kodak, Parksville, Newport,
Unicoi, Happy Valley, Etowah, Marble, Lenoir City, Hampton, Coker
Creek, Turtletown, Limestone Cove, Brasstown, Dandridge, Big Frog
Mountain, Seymour, Cleveland, Hiawasse Dam, Archville, Violet,
Ducktown, Hayesville, and Madisonville
320 AM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING 
THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of southwest North Carolina, including the following 
  areas, Cherokee and Clay. Portions of east Tennessee, including 
  the following areas, Blount Smoky Mountains, Bradley, Cocke Smoky 
  Mountains, East Polk, Grainger, Hamblen, Hamilton, Jefferson, 
  Knox, Loudon, McMinn, North Sevier, Northwest Blount, Northwest 
  Carter, Northwest Cocke, Northwest Greene, Northwest Monroe, 
  Sevier Smoky Mountains, Southeast Carter, Southeast Greene, 
  Southeast Monroe, Unicoi, Washington and West Polk.

* From 8 AM EDT this morning through Wednesday morning.

* Storm total rainfall amounts of 1 to 3 inches are expected in the 
  Tennessee valley. In the higher terrain of western North Carolina 
  and the East Tennessee mountains, amounts of 3 to 4 inches are 
  expected, with locally higher amounts possible. Flash flooding is 
  expected to occur. Mudslides are also possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

$$

DGS
622 
WGUS64 KMRX 171408
FFAMRX

Flood Watch
National Weather Service Morristown TN
1008 AM EDT Tue Aug 17 2021

.The remnants of Tropical Storm Fred will track across the Southern 
Appalachian region today and tonight. Heavy rain is expected to 
cause flash flooding and the potential for mudslides in the 
mountains.

NCZ060-061-TNZ015>018-038>047-068>074-085>087-099>102-VAZ001-002-005-
006-008-172215-
/O.CON.KMRX.FF.A.0008.000000T0000Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Hancock-Hawkins-Sullivan-Johnson-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-Southeast
Greene-Washington-Unicoi-Northwest Carter-Southeast Carter-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-North
Sevier-Sevier Smoky Mountains-McMinn-Northwest Monroe-Southeast
Monroe-Hamilton-Bradley-West Polk-East Polk-Lee-Wise-Scott-
Russell-Washington-
Including the cities of White Pine, Big Stone Gap, Appalachia,
Reliance, Dentville, Morristown, Shooting Creek, Shady Valley,
Elizabethton, Hiltons, Cades Cove, Greeneville, Dye, Tusquitee,
Erwin, Jefferson City, Parksville, Newport, Kyles Ford, Happy
Valley, Laurel Bloomery, Kingsport, Treadway, Pardee, Bristol TN,
Knoxville, Evanston, Strawberry Plains, Norton, Cedar Creek,
Mountain City, Tasso, Clear Water, Alcoa, Coker Creek,
Turtletown, Limestone Cove, Rose Hill, Trade, Sneedville, Neva,
Archville, Violet, Madisonville, Russellville, Bristol VA, Bybee,
Gatlinburg, Conasauga, Elkmont, Chestnut Hill, Johnson City,
Seymour, Sevierville, Bean Station, Maryville, Ducktown,
Abingdon, Lake Forest, Rosedale, Honaker, Etowah, Brasstown, Big
Frog Mountain, Lebanon, Unaka, Cleveland, South Holston Dam,
Hansonville, Bullet Creek, Athens, Topton, Doeville, Loudon,
Bearden, Murphy, Harrisburg, Hiawasse Dam, Hartford, Andrews,
Mooresburg, Alpha, Citico, Chattanooga, Pigeon Forge, Wise,
McMahan, Benton, Unicoi, Castlewood, Kodak, Marble, Lenoir City,
Hampton, Dandridge, Sweetwater, Benhams, Hayesville, and Coeburn
1008 AM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of southwest North Carolina, including the following 
  areas, Cherokee and Clay. Portions of east Tennessee, including 
  the following areas, Blount Smoky Mountains, Bradley, Cocke Smoky 
  Mountains, East Polk, Grainger, Hamblen, Hamilton, Hancock, 
  Hawkins, Jefferson, Johnson, Knox, Loudon, McMinn, North Sevier, 
  Northwest Blount, Northwest Carter, Northwest Cocke, Northwest 
  Greene, Northwest Monroe, Sevier Smoky Mountains, Southeast 
  Carter, Southeast Greene, Southeast Monroe, Sullivan, Unicoi, 
  Washington and West Polk. Portions of southwest Virginia, 
  including the following areas, Lee, Russell, Scott, Washington and 
  Wise.

* Through Wednesday morning.

* Storm total rainfall amounts of 1 to 3 inches are expected in the 
  Tennessee valley. In the higher terrain of western North Carolina 
  and the East Tennessee mountains, amounts of 3 to 4 inches are 
  expected, with locally higher amounts possible. Flash flooding is 
  expected to occur. Mudslides are also possible in the mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

19
083 
WGUS64 KMRX 172143
FFAMRX

Flood Watch
National Weather Service Morristown TN
543 PM EDT Tue Aug 17 2021

TNZ085-099>101-172245-
/O.CAN.KMRX.FF.A.0008.000000T0000Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McMinn-Hamilton-Bradley-West Polk-
Including the cities of Chattanooga, Clear Water, Tasso, Benton,
Athens, Reliance, Dentville, Parksville, Conasauga, Archville,
Cleveland, and Etowah
543 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for A portion of east Tennessee, including the 
following areas, Bradley, Hamilton, McMinn and West Polk. has been 
cancelled.

The Flood Watch is cancelled.

$$

NCZ060-061-TNZ015>018-038>047-068>074-086-087-102-VAZ001-002-005-006-
008-180545-
/O.CON.KMRX.FF.A.0008.000000T0000Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Hancock-Hawkins-Sullivan-Johnson-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-Southeast
Greene-Washington-Unicoi-Northwest Carter-Southeast Carter-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-North
Sevier-Sevier Smoky Mountains-Northwest Monroe-Southeast Monroe-
East Polk-Lee-Wise-Scott-Russell-Washington-
Including the cities of White Pine, Big Stone Gap, Appalachia,
Morristown, Shooting Creek, Shady Valley, Elizabethton, Hiltons,
Cades Cove, Greeneville, Dye, Tusquitee, Erwin, Jefferson City,
Newport, Kyles Ford, Happy Valley, Laurel Bloomery, Kingsport,
Treadway, Bristol TN, Knoxville, Evanston, Strawberry Plains,
Norton, Cedar Creek, Mountain City, Alcoa, Coker Creek,
Turtletown, Limestone Cove, Rose Hill, Trade, Sneedville, Neva,
Violet, Madisonville, Russellville, Bristol VA, Bybee,
Gatlinburg, Pardee, Elkmont, Chestnut Hill, Johnson City,
Seymour, Sevierville, Bean Station, Maryville, Ducktown,
Abingdon, Lake Forest, Rosedale, Honaker, Brasstown, Big Frog
Mountain, Lebanon, Unaka, South Holston Dam, Hansonville, Bullet
Creek, Topton, Doeville, Loudon, Bearden, Murphy, Harrisburg,
Hiawasse Dam, Hartford, Andrews, Mooresburg, Alpha, Citico,
Pigeon Forge, Wise, McMahan, Unicoi, Castlewood, Kodak, Marble,
Lenoir City, Hampton, Dandridge, Sweetwater, Benhams, Hayesville,
and Coeburn
543 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of southwest North Carolina, including the following 
  areas, Cherokee and Clay. Portions of east Tennessee, including 
  the following areas, Blount Smoky Mountains, Cocke Smoky 
  Mountains, East Polk, Grainger, Hamblen, Hancock, Hawkins, 
  Jefferson, Johnson, Knox, Loudon, North Sevier, Northwest Blount, 
  Northwest Carter, Northwest Cocke, Northwest Greene, Northwest 
  Monroe, Sevier Smoky Mountains, Southeast Carter, Southeast 
  Greene, Southeast Monroe, Sullivan, Unicoi and Washington. 
  Portions of southwest Virginia, including the following areas, 
  Lee, Russell, Scott, Washington and Wise.

* Through Wednesday morning.

* Moderate to heavy rain will continue across most of the watch 
  area. Light rainfall accumulations up to half an inch are expected 
  across the mountain zone of Polk, as well as Cherokee and Clay 
  County NC over the next few hours. The rest of the watch area can 
  expect an additional 1 to 2 inches of rain through this evening, 
  with locally higher amounts possible. Areas that receive these 
  higher amounts will be prone to flash flooding as the soils are 
  saturated.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

SR
022 
WGUS64 KMRX 180031
FFAMRX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Morristown TN
831 PM EDT Tue Aug 17 2021

NCZ060-061-TNZ068-069-071-072-086-087-102-180145-
/O.CAN.KMRX.FF.A.0008.000000T0000Z-210818T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee-Clay-Loudon-Knox-Northwest Blount-Blount Smoky Mountains-
Northwest Monroe-Southeast Monroe-East Polk-
Including the cities of Knoxville, Bullet Creek, Topton, Shooting
Creek, Loudon, Cades Cove, Bearden, Murphy, Unaka, Andrews,
Tusquitee, Citico, Ducktown, Maryville, Alcoa, Lake Forest, Happy
Valley, Marble, Lenoir City, Coker Creek, Turtletown, Brasstown,
Big Frog Mountain, Sweetwater, Hiawasse Dam, Violet, Hayesville,
and Madisonville
831 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of southwest North Carolina, 
including the following areas, Cherokee and Clay. Portions of east 
Tennessee, including the following areas, Blount Smoky Mountains, 
East Polk, Knox, Loudon, Northwest Blount, Northwest Monroe and 
Southeast Monroe. has been cancelled.

The Flood Watch is cancelled.

$$

TNZ015>018-038>047-070-073-074-VAZ001-002-005-006-008-180600-
/O.EXT.KMRX.FF.A.0008.000000T0000Z-210818T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock-Hawkins-Sullivan-Johnson-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Jefferson-
North Sevier-Sevier Smoky Mountains-Lee-Wise-Scott-Russell-
Washington-
Including the cities of White Pine, Russellville, Bristol TN,
Dye, Bristol VA, Bybee, Lebanon, Gatlinburg, Evanston, Doeville,
Morristown, Pardee, Castlewood, Strawberry Plains, Rose Hill,
Norton, Shady Valley, Honaker, Elizabethton, Cedar Creek,
Chestnut Hill, Johnson City, Harrisburg, Mountain City,
Greeneville, Bean Station, Rosedale, Hartford, Big Stone Gap,
Mooresburg, Alpha, Elkmont, Treadway, Pigeon Forge, Wise,
Abingdon, McMahan, Hiltons, Kodak, Erwin, Jefferson City,
Newport, Appalachia, Unicoi, Kyles Ford, Sevierville, Laurel
Bloomery, Hampton, Limestone Cove, Dandridge, Seymour, Kingsport,
Trade, Sneedville, Neva, Benhams, South Holston Dam, Hansonville,
and Coeburn
831 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

The Flash Flood Watch is now in effect for

* Portions of east Tennessee, including the following areas, Cocke 
  Smoky Mountains, Grainger, Hamblen, Hancock, Hawkins, Jefferson, 
  Johnson, North Sevier, Northwest Carter, Northwest Cocke, 
  Northwest Greene, Sevier Smoky Mountains, Southeast Carter, 
  Southeast Greene, Sullivan, Unicoi and Washington. Portions of 
  southwest Virginia, including the following areas, Lee, Russell, 
  Scott, Washington and Wise.

* Until 2 AM EDT Wednesday.

* Some areas of moderate to heavy rain continue across the watch 
  area. An additional 1 to 1.5 inches of precipitation is expected 
  across some areas over the next several hours. Flash flooding is 
  still possible as the soils are saturated, especially for areas 
  that receive the higher rainfall amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

SR
814 
WGUS64 KMRX 180327
FFAMRX

Flood Watch
National Weather Service Morristown TN
1127 PM EDT Tue Aug 17 2021

TNZ015>018-038>047-070-073-074-VAZ001-002-005-006-008-180430-
/O.CAN.KMRX.FF.A.0008.000000T0000Z-210818T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hancock-Hawkins-Sullivan-Johnson-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Jefferson-
North Sevier-Sevier Smoky Mountains-Lee-Wise-Scott-Russell-
Washington-
Including the cities of White Pine, Russellville, Bristol TN,
Dye, Bristol VA, Bybee, Lebanon, Gatlinburg, Evanston, Doeville,
Morristown, Pardee, Castlewood, Strawberry Plains, Rose Hill,
Norton, Shady Valley, Honaker, Elizabethton, Cedar Creek,
Chestnut Hill, Johnson City, Harrisburg, Mountain City,
Greeneville, Bean Station, Rosedale, Hartford, Big Stone Gap,
Mooresburg, Alpha, Elkmont, Treadway, Pigeon Forge, Wise,
Abingdon, McMahan, Hiltons, Kodak, Erwin, Jefferson City,
Newport, Appalachia, Unicoi, Kyles Ford, Sevierville, Laurel
Bloomery, Hampton, Limestone Cove, Dandridge, Seymour, Kingsport,
Trade, Sneedville, Neva, Benhams, South Holston Dam, Hansonville,
and Coeburn
1127 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of east Tennessee, including the 
following areas, Cocke Smoky Mountains, Grainger, Hamblen, Hancock, 
Hawkins, Jefferson, Johnson, North Sevier, Northwest Carter, 
Northwest Cocke, Northwest Greene, Sevier Smoky Mountains, Southeast 
Carter, Southeast Greene, Sullivan, Unicoi and Washington. Portions 
of southwest Virginia, including the following areas, Lee, Russell, 
Scott, Washington and Wise. has been cancelled.

The Flash Flood Watch is cancelled. Flash Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

$$

SR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 1:39 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 16, 1:39 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
139 PM EDT Mon Aug 16 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

No huge changes for the morning update. Main purpose was to update
hourly PoPs through early afternoon to try and account for current
radar trends in addition to what hires CAM guidance is showing for
the next few hours. Also tweaked temperatures slightly in that
same regard.

Looking ahead to the afternoon package we'll be evaluating what
flash flood headlines may be required for the rainfall associated
with TS Fred moving through the region tomorrow and tomorrow
night. Substantial rainfall was seen in the southern valley and
southern plateau yesterday as convection lit those areas up pretty
good. MRMS rainfall estimates in northern Marion county showed
over 6" of rain had fallen in the last 24 hrs ending at 800 AM EDT
this morning. So it certainly seems like some our southern areas
are primed for flooding/flash flooding concerns. The extent of the
area we'll need to include is uncertain at this time though and
we'll make a determination on that this afternoon.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Shower and Thunderstorm should be scattered this afternoon with
daytime heating so will have VCTS remarks. Could have some lower
ceilings and visibilities with showers or storms but to early to
determine if tempo group needed at any one site. After decreasing
convection around 00Z as heating ends, showers will gradually
increase from south to north with track of tropical system Fred as
it moves north northeast so have prob30 groups for showers later
tonight. Then by early morning between about 06Z and 12Z lower
ceilings and visibilities will drop to MVFR and IFR in showers and
continue through the end of the TAF period.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 16, 3:28 AM EDT, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 AM EDT Mon Aug 16 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170730-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
328 AM EDT Mon Aug 16 2021 /228 AM CDT Mon Aug 16 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected. There is a low,
but non-zero, chance for damaging winds in stronger storms. Also,
localized flooding will be possible with storms that are strong
and slow moving.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Numerous showers and thunderstorms are expected Tuesday into
Wednesday with the remnants of Tropical Storm Fred. Locally heavy
rainfall and flash flooding is possible, especially in and near
the eastern mountains. Some storms may also produce strong wind
gusts.

Unsettled, showery weather is expected Thursday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 10:48 PM EDTAreal Flood AdvisoryMRXBradley, Hamilton3 hr
Aug 16, 1:41 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton109 min
Aug 16, 3:10 AM EDTAreal Flood AdvisoryMRXMonroe, Polk2 hr
Aug 16, 6:18 AM EDTAreal Flood AdvisoryMRXMarion, Sequatchie117 min
Aug 16, 8:51 AM EDTRiver Flood WarningMRXCocke56 hr
Aug 16, 2:06 PM EDTFlood WatchMRXBlount, Bradley, Carter, Cocke, Grainger, Greene and 12 more32 min
Aug 16, 4:25 PM EDTSpecial Weather StatementMRXMeigs, Rhea50 min
Aug 16, 4:28 PM EDTSpecial Weather StatementMRXMeigs47 min
Aug 16, 7:45 PM EDTAreal Flood AdvisoryMRXCocke, Greene3 hr

Nearby

Flash Flood Watches in Tennessee, 2021Flash Flood Watches in Virginia, 2021Flash Flood Watches in North Carolina, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.